Post-Polio Health, Volume 27, Number 3, Summer 2011 Ask Dr. Maynard Frederick M. Maynard, MD Question: My physiatrist says that paraplegics have a lot more diabetes, so I started wondering how post-polio and spinal cord injury compare with regard to the disease. Answer: You are right that people with chronic spinal cord injury paralysis do develop glucose metabolism abnormalities and diabetes (by criteria) …
Shared peer advice from polio survivors about what works for them.
Share your solution:
News about people who have made significant contributions to the disability community.
Share your story:
Need More Meds? No
Post-Polio Health, Volume 27, Number 3, Summer 2011 Ask Dr. Maynard Frederick M. Maynard, MD Question: My father-in-law is 88 years old and has post-polio syndrome. He has had trouble sleeping for the past several years, and he claims that it “takes more medication for people with post-polio syndrome.” My wife is his caregiver and controls his medications so he will not …
Rotator Cuff Surgery
Post-Polio Health, Volume 27, Number 3, Summer 2011 Ask Dr. Maynard Frederick M. Maynard, MD Question: I have a severe rotator cuff tear and an orthopedic surgeon has recommended a shoulder replacement because of the severity of the tear and the presence of significant arthritis. I had polio in my right leg and use my left leg to lift/stabilize myself on …
Loves Me – Hates PPS
Post-Polio Health, Volume 27, Number 4, Fall 2011. Dr. Stephanie T. Machell is a psychologist in independent practice in the Greater Boston area and consultant to the International Rehabilitation Center for Polio, Spaulding-Framingham Outpatient Center, Framingham, Massachusetts. Her father is a polio survivor. Question: I am not bitter because of the love of my life, my family and my God, but …
Swelling of Legs
Post-Polio Health, Volume 27, Number 4, Fall 2011 Ask Dr. Maynard Frederick M. Maynard, MD Question: I had polio in 1940. With treatment and exercise I was able to live a “normal” life and taught school for many years. At age 50, I started having new weakness. I am now 79 and my legs have shown greater weakness. I wear a full …
Polio Survivor with Numbness
Post-Polio Health, Volume 27, Number 4, Fall 2011 Ask Dr. Maynard Frederick M. Maynard, MD Question: Do you know of any polio survivors who are experiencing numbness in their affected areas? I did some physical therapy recently for about six weeks using both sides of my body to improve the strength in my unaffected leg, and noticed that my left arm (the …
Lonely, but Dating?
Post-Polio Health, Volume 28, Number 3, Summer 2012. Dr. Rhoda Olkin is a Distinguished Professor of Clinical Psychology at the California School of Professional Psychology in San Francisco, as well as Executive Director of the Institute on Disability and Health Psychology. She is a polio survivor and single mother of two grown children. QUESTION: I am 66 and widowed for five …
Usefulness of EMG
Post-Polio Health, Volume 28, Number 4, Fall 2012 Ask Dr. Maynard Frederick M. Maynard, MD Question: I have a question regarding differential diagnosis specifically utilizing electromyographpy (EMG, a test that measures the electrical activity of muscles at rest and during contraction). I am 63 with a family history of stenosis. I have low back pain, sometimes radiating diagonally to the hip/thigh region …
Hernia Surgery and Edema
Post-Polio Health, Volume 28, Number 4, Fall 2012 Ask Dr. Maynard Frederick M. Maynard, MD Question: I have lower left leg PPS atrophy. Since hernia surgery recently, I haven’t been able to walk or bicycle as I regularly used to do. I’ve sometimes noticed worrisome foot edema that is more pronounced and sustained since the surgery. Other than trying not to …
Cortisone? Surgery?
Post-Polio Health, Volume 29, Number 2, Spring 2013 Ask Dr. Maynard Frederick M. Maynard, MD Question: Several years ago my right ankle muscles gave out after a cortisone shot. I wear a brace to steady this leg. Now, after two bad falls, my left hip will need replacement. My current orthopedic physician wanted to give me a cortisone shot, and I …
